{"title":"Spurious life-threatening hypermagnesemia caused by a preanalytical error in an intensive care unit: a case report.","authors":"Tara Rolić, Inja Pavlić, Ivana Sarić","doi":"10.11613/BM.2026.031001","DOIUrl":null,"url":null,"abstract":"<p><p>Accurate measurement of electrolytes is essential in critically ill patients. Magnesium (Mg) concentrations are particularly vulnerable to preanalytical errors, which may lead to life-threatening misinterpretation. A 57-year-old woman was admitted to the intensive care unit (ICU) due to acute decompensated heart failure and atrial fibrillation. On the second day of ICU hospitalization, serum samples analyzed in the emergency laboratory revealed critically low sodium (Na), potassium (K), and chloride (Cl) concentrations, accompanied by extremely elevated Mg concentrations that were considered incompatible with life. Given the discrepancy between life-threateningly high Mg concentrations and the patient's stable clinical condition, as confirmed by clinicians, who reported no signs of hyporeflexia, respiratory depression, or other symptoms of Mg toxicity, the laboratory medicine professional (LMP) initiated urgent communication with the clinical staff and recommended repeating the blood draw and all analyses. A reflex glucose measurement revealed a markedly elevated concentration (55.4 mmol/L), indicating contamination with a glucose infusion. The repeated analysis showed Mg and other electrolyte concentrations within reference ranges. Further investigation confirmed that blood sampling had been performed from the same arm and venous catheter through which infusion was being administered. The abnormal laboratory findings were explained by a preanalytical error caused by blood sampling during active infusion. This case emphasizes the importance of appropriate documentation of ongoing intravenous therapy and blood sampling conditions, as well as communication between the LMP and clinical staff. Awareness of preanalytical variables is essential to prevent misinterpretation of laboratory results and inappropriate patient treatment.</p>","PeriodicalId":94370,"journal":{"name":"Biochemia medica","volume":"36 3","pages":"031001"},"PeriodicalIF":1.8000,"publicationDate":"2026-10-15","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13489495/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Biochemia medica","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.11613/BM.2026.031001","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/8/10 0:00:00","PubModel":"Epub","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0
Abstract
Accurate measurement of electrolytes is essential in critically ill patients. Magnesium (Mg) concentrations are particularly vulnerable to preanalytical errors, which may lead to life-threatening misinterpretation. A 57-year-old woman was admitted to the intensive care unit (ICU) due to acute decompensated heart failure and atrial fibrillation. On the second day of ICU hospitalization, serum samples analyzed in the emergency laboratory revealed critically low sodium (Na), potassium (K), and chloride (Cl) concentrations, accompanied by extremely elevated Mg concentrations that were considered incompatible with life. Given the discrepancy between life-threateningly high Mg concentrations and the patient's stable clinical condition, as confirmed by clinicians, who reported no signs of hyporeflexia, respiratory depression, or other symptoms of Mg toxicity, the laboratory medicine professional (LMP) initiated urgent communication with the clinical staff and recommended repeating the blood draw and all analyses. A reflex glucose measurement revealed a markedly elevated concentration (55.4 mmol/L), indicating contamination with a glucose infusion. The repeated analysis showed Mg and other electrolyte concentrations within reference ranges. Further investigation confirmed that blood sampling had been performed from the same arm and venous catheter through which infusion was being administered. The abnormal laboratory findings were explained by a preanalytical error caused by blood sampling during active infusion. This case emphasizes the importance of appropriate documentation of ongoing intravenous therapy and blood sampling conditions, as well as communication between the LMP and clinical staff. Awareness of preanalytical variables is essential to prevent misinterpretation of laboratory results and inappropriate patient treatment.